Mrs. V. V. P. ( PIN NO – 20214 ), A 64 years old female visited our center with the complaints of Lichen Planus. She had been suffering from Lichen Planus since the last 18 months. She had Lichen Planus lesions almost all over her body. They were itching, blackish eruptions which left hyper pigmented marks. She used to have so severe itching that she would scratch by a knife. She had been taking conventional medicines since the diagnosis of her condition. Her dosage had been increased in the past 3 months. Still she could not get any relief from loads of steroidal intake. Later on she consulted a senior dermatologist who prescribed Dapsone. She developed side effects to Dapsone and got acute Glomerulonephritis. She had heavy protein losses in urine and raised Serum Creatinine and had to be admitted and again kept on steroids. She recovered from Glomerulonephritis completely. However, now, the entire family was apprehensive, firstly due to lichen planus and secondly due to "side effects" of medicines. Steroids had caused weight gain and joint pains and hyper acidity. They had read extensively about these and had decided against cortisone in any form.
She had a history of Osteoarthritis of the knee joint, which was detected 1 year ago. She was taking conventional treatment for the same few months earlier. Luckily her rheumatologist was giving her medicines which can be safely taken in Lichen Planus.
She was also suffering from High cholesterol, and was taking medicines for the same. In her medical history it was found that her Lichen Planus was cortisone masked as she was on topical as well as oral cortisone. It was just two months that she had stopped the steroids which she had required for acute Glomerulonephritis. As soon as she stopped the steroids, her Lichen Planus came up with rebound force.
Her appetite was average with craving for sweets. She was more tolerant to cold. There were no complaints with stools, urine, perspiration and thirst. She had sleeplessness due to severe itching.
She was a home maker. Her husband had retired from his service. She had 2 sons. Her elder son was working in an IT Company in the USA and her younger son was working with a MNC. Due to her health issues, he had come to India to attend his mother.
When inquired about her nature, she described herself as soft spoken and reserved. She had a good memory. Her temperament was calm. She disclosed that she had stress in her marital life. She had frequent arguments with her husband because he often insulted her in front of her Daughter-In-Law. She would feel bad and insulted. Her husband was short tempered, abusive and dominating. She used to feel inferior as he behaved as if women are inferior beings. She was anxious about her health and children. Her elder son was a divorcee, hence she was always under stress, anxiety and worry.
Patient was attended with empathy. They had several questions regarding LP, homeopathic medicines etc...
They were explained about the resurfacing resulting due to steroid withdrawal.
They were promised complete recovery and reassured that she will never require steroids.
Her case was analyzed in detail by Dr. Shah and she was prescribed Staphysagria 30C along with some research based medicine.
After 4 months of treatment on 4th March 2013 , she reported 50% improvement in her Lichen Planus. The lesions located all over the body were completely cured. The lesions on both extremities also showed excellent improvement. The itching had reduced by 50%. At few places there were only hyper pigmented spots visible with active lesions observed on the ankles and lower legs.
In the next follow up after 2 months on 15th May 2013, there was further improvement in the lesions. They were almost better by 95%. There was absolutely no itching. The hyper pigmented scars were fading as well. Patient was doing very well. She showed dramatic recovery. Her response to medicines was almost miraculous.
Off late, we see Lichen Planus being treated with the latest of oral and local steroids, and immune suppressants like Cyclosporine and medicines like Isotretinoin. This case gives an example of the smooth and safe (side effects free) option to such medicines.
( Uploaded by Dr. S. P. K. on 16th May 2013 )